December 2, 2022

Do you really need to take paracetamol?

© Ice Front

Paracetamol is Britain’s most trusted painkiller. Around 6.3 tonnes of paracetamol are sold in the UK each year, or 70 paracetamol per year for every UK adult. But there are security issues

In 2020, 235 people died from taking paracetamol in the UK. About 100,000 people are admitted each year by A&E with paracetamol poisoning.

  • What do you really know about paracetamol?
  • What are the side effects?
  • Do you know how to take it safely?

What is paracetamol?

Paracetamol – active ingredient acetaminophen – is used as an analgesic (analgesic) and antipyretic (to lower fever). However, it is generally not considered an anti-inflammatory drug.

The exact mechanisms of action are not yet fully understood, but it is thought to work in the following way:

Paracetamol

  • Activates the endocannabinoid system
    • It is a network of chemical messengers and receptors that are present throughout the brain and spinal cord and are known to be integral to the perception of pain.
  • Activates the inhibitory serotonergic pathway
    • Serotonin is known to inhibit pain via a descending pathway from the brainstem to the spinal cord.
  • Disrupts the nitric oxide (NO) pathway
    • Nitric oxide is a powerful mediator of inflammation, especially in arthritis. NO levels are often elevated in people with chronic pain. Paracetamol has an antinociceptive effect to reduce the perception of pain sensation.
  • Inhibits the enzyme cyclo-oxygenase – COX-2.
    • Paracetamol is a weak COX enzyme inhibitor. It only inhibits the COX-2 enzyme. COX enzymes convert arachidonic acid into prostaglandins, which cause inflammation, pain, and fever. In contrast, nonsteroidal anti-inflammatory drugs (NSAIDs) inhibit COX-1, COX-2 and COX-3 very effectively and therefore have a more potent anti-inflammatory action.

What are the differences between paracetamol and NSAIDs?

Paracetamol works differently than nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin and ibuprofen. Both can be taken together.

NSAIDs have a powerful anti-inflammatory action through their effects of blocking COX enzyme receptors and preventing the production of prostaglandins. Paracetamol is more often used for pain relief through its effects on the endocannabinoid and serotonergic pathways, and through other actions, as it helps to dull the perception of pain.

Ibuprofen is more effective than paracetamol in lowering fever because it has a direct effect in lowering the temperature regulation set point in the brain.

What is paracetamol used for?

Paracetamol is often the pain reliever of choice for conditions such as tension headaches, migraine, arthritis and menstrual pain. It is also often taken with a fever in an attempt to lower body temperature.

How effective is paracetamol?

Although paracetamol is used as an analgesic, good quality evidence from a recent 2022 Cochrane review of evidence suggests that it is only marginally more effective in relieving pain in people with back or knee pain than a placebo.

Several studies have also shown that paracetamol is ineffective in lowering fever.

What confusion is there around paracetamol?

It seems that the British public is confused about paracetamol.

  • In a survey conducted in London, around 50% of respondents thought ibuprofen contained paracetamol – (it doesn’t!).
  • In a study of parents’ knowledge of paracetamol for administration to children, only 50.9% knew that paracetamol was harmful in overdose. 38% did not use a syringe to correctly measure the child’s dose.
  • In another US study, half of the respondents were unaware that Tylenol contained paracetamol.
  • In the UK, around 1 in 4 adults take more than the recommended 4 x 2 x 500mg paracetamol tablets per day quite often.

What are the dangers of taking paracetamol?

Paracetamol is dangerous if taken in doses higher than recommended. This is because it is metabolized in the liver to a toxic byproduct called N-acetyl-p-benzoquinone imine (NAPQI), which ultimately causes hepatic necrosis (death of liver cells). This results in liver failure, which may be followed by kidney failure. Paracetamol poisoning remains the most common cause of acute liver failure in the UK.

In addition, paracetamol has side effects. A 2016 systematic review concluded that taking standard doses of paracetamol led to a 19% increased risk of cardiovascular disease, an 11% increase in gastrointestinal bleeding, and a significantly increased risk of kidney disease.

There is also a risk of allergy, including anaphylaxis.

In a 2022 US study, 172 out of 109 people, 280 (0.16%) had blood in their urine. They were more likely to be female, aged 60 or over, and taking paracetamol for more than a month.

Paracetamol can damage the kidneys, leading to a condition called analgesic nephropathy. This happens slowly with long-term paracetamol use and can lead to kidney failure. It’s probably more likely in older people, those with a BMI under 50, or who already have liver or kidney disease.

How much paracetamol is safe and what to do in case of overdose?

The recommended dose for adults is 4 x 2 tablets of paracetamol 500 mg in 24 hours, with at least 4 hours between doses.

If you have taken 3 or more extra paracetamol tablets in addition to the recommended dose, this is an overdose. You must act immediately.

  • Go to 111.nhs.uk
  • Call 111
  • Go to your nearest A&E – and take the packet of paracetamol with you.

Understanding accidental paracetamol overdose

One problem is that you may not know that you are already taking paracetamol and inadvertently take paracetamol on top of it.

Paracetamol is added to many cough, cold and flu remedies, for example Night Nurse and Lemsip. It is essential not to take extra paracetamol if you are taking these preparations.

There are 89 “combi” preparations listed on drugs.com, many of which contain paracetamol (acetaminophen). Prescription drugs such as co-codamol, codydramol and Tramacet also contain paracetamol. It can be very confusing to know what you are taking.

How to take paracetamol safely

  • Do not take any medication unless it is necessary – I strongly advise against taking any medication – paracetamol, natural or herbal remedies – unless it is really necessary and you are confident in what you are taking – no even a simple paracetamol.
  • Always read the labels on the package – of all cough, cold and flu painkillers, and check whether there is paracetamol (acetaminophen) in the preparation before swallowing paracetamol tablets.
  • Never exceed the maximum dose – for adults this is 4 x 2 tablets of paracetamol of 500mg in 24 hours, with at least 4 hours between doses. Never take more than that. If you miss a dose, don’t worry, don’t take two doses at once (4 tablets).
  • Be especially careful with babies and children – follow the recommended dosage schedule and measure their paracetamol with a syringe, carefully.
  • Tell your doctor before taking any regular medications, including paracetamol or natural herbal remedies. This is especially the case if you have chronic illnesses or regularly take other medications.
  • Paracetamol is more risky for older people because their kidney function naturally declines with age.

Why not ask your pharmacist for a free review of the use of NHS medicines?

Final Thoughts on Paracetamol

  • Is it time to rethink how you use paracetamol?
  • How could you use it more safely and wisely?
  • In fact, do you need to take it all?

This article was written and provided by Dr. Deborah Lee, Dr. Fox Online Pharmacy

from the editor Recommended Articles